Alert archive / Texas / Flash Flood Warnings in 1998
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 31, 1998, 7:13 PM CST for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 1998, 7:13 PM CST (01:13 UTC)
- Expired
- Oct 31, 1998, 10:10 PM CST
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 010114 FFWMAF TXC371-010410- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 713 PM CST SAT OCT 31 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME EASTERN PECOS COUNTY IN WESTERN TEXAS * UNTIL 1010 PM CST * AT 645 PM CST... AREA LAW ENFORCEMENT INDICATED THAT CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH NORTHEASTERN PECOS COUNTY AT 20 MPH. * UP TO A HALF INCH OF ADDITIONAL RAIN WILL LIKELY OCCUR BEFORE MIDNIGHT AND PRODUCE ADDITIONAL FLOODING IN THE IRAAN AREA THROUGH 1010 PM CST. MANY ROADS IN THE IRRAN AREA HAVE ALREADY FLOODED... SO BE ESPECIALLY CAUTIOUS AT NIGHT WHEN4 IT IS HARDER TO RECOGNIZE THE DANGER OF FLOODING. 72/54 &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 2:35 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Oct 31, 2:35 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 235 PM CST SAT OCT 31 1998 NOT MUCH TIME FOR A DETAILED DISCO THIS GO AROUND. A LINE OF T-STORMS CONTINUED TO DVLP EXTDG FROM NEAR FST TO JUST WEST OF MAF TO EAST OF LBB. A PAC CDFNT WAS MOVING EAST ACROSS THE AREA...ASSOCD WITH THE T-STORM ACTIVITY. ANOTHER FRONT WITH MUCH COOLER AIR SHUD MOVE SOUTH ACROSS THE REGION OVERNITE...AS THE SFC LOW MOVE EASTWARD. THE ETA WAS TRACKING THE UPPER VORT AND SFC LOW FURTHER SOUTH THAN THE NGM. CORRESPONDING...QPF OUTPUT FROM THE ETA THRU TMRW MORNING SHOWS ALMOST AN INCH OVER THE DRY CNTL PERMIAN BASIN...WHILE THE NGM HAD IT'S MAX AMOUNT FURTHER NORTH. WILL WATCH FOR FLASH FLOODING POTNL FOR AREAS THAT RECEIVED EXCESSIVE PCPN LAST NITE. JAL NM RECEIVED ABOUT 4 INCHES FROM REPEAT T-STORMS FRIDAY EVENING. TEMPS WILL BE DRAMATICALLY COOLER TMRW AS COOL CANADIAN AIR SPILL SOUTHWARD. DRY WX CAN BE EXPECTED ALL AREAS EXCEPT OUR FAR SERN CORNER SUNDAY. THANK TO THE RFC...SPC...AND LBB FOR EARLIER COOR. MAF 53/65 60/10 CNM 49/64 20/5 MRF 43/67 40/5 P07 55/71 50/5 RSB/MEY
In the hours before
Special weather statement, Oct 31, 6:10 PM CST, 1 hour 3 minutes before
TXZ045>048-050>052-061>063-068>070-075-081-082-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 610 PM CST SAT OCT 31 1998 SEVERE THUNDERSTORM WATCH NUMBER 878 CONTINUES UNTIL 8 PM FOR THE COUNTIES OF...SCURRY...HOWARD...GLASSCOCK...REAGAN...UPTON... CRANE...MIDLAND...ECTOR...PECOS...TERRELL...AND BREWSTER. THE COUNTIES OF GAINES...ANDREWS...DAWSON...MARTIN...BORDEN. THUNDERSORM WATCH NUMBER 878 HAS BEEN CANCELLED. THE STfRONGEST THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES. EVEN THOUGH THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE ABOVE COUNTIES...SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE OVER THIS AREA THIS EVENING.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:19 PM CST | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 61 min |
Nearby
Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.